Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 49, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 16, 2008, 4:22 PM EDT for Allegheny County, Armstrong County, Westmoreland County, Pennsylvania. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2008, 4:22 PM EDT (20:22 UTC)
- Expired
- Jun 16, 2008, 4:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Allegheny County, PA, Armstrong County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 42 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:30 PM EDT | TSTM WND DMG | Russellton, PA | LARGE TREES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 11:28 AM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 162022 SVRPBZ PAC003-005-129-162045- /O.NEW.KPBZ.SV.W.0049.080616T2022Z-080616T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 422 PM EDT MON JUN 16 2008 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA... NORTHEASTERN ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA... NORTHWESTERN WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA... * UNTIL 445 PM EDT * AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR RUSSELLTON... MOVING EAST AT 41 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW KENSINGTON...NATRONA HEIGHTS AND VANDERGRIFT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY EVENING FOR WESTERN MARYLAND AND WESTERN PENNSYLVANIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY AFTERNOON FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. LAT...LON 4051 7967 4066 8006 4066 7949 TIME...MOT...LOC 2022Z 290DEG 36KT 4062 7976 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:18 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 16, 2:18 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 218 PM EDT MON JUN 16 2008 .SYNOPSIS... A COLD FRONT WILL MOVE SOUTHEAST OF THE REGION THIS EVENING...PROMPTING THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. A MUCH COOLER AIR MASS WILL FOLLOW THIS BOUNDARY...WITH A SERIES OF DISTURBANCES PASSING ACROSS THROUGH MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... SURFACE COLD FRONT SHOULD CLEAR EASTERN COUNTIES AROUND 3Z. A VERY UNSTABLE AIRMASS IS IN PLACE AHEAD OF THIS BOUNDARY. STORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THIS BOUNDARY THIS AFTERNOON. WEAK RIDGE PUSHES EAST ACROSS THE AREA OVERNIGHT. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... A MID LEVEL TROUGH WILL REMAIN THROUGH WEDNESDAY...WITH A SERIES OF DISTURBANCES MOVING SOUTHEAST ACROSS THE REGION THROUGH THE FLOW. A MUCH COOLER AIRMASS WILL SINK SOUTH UNDER THIS TROUGH. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... MID LEVEL TROUGHING WILL LINGER THROUGH THE ENTIRE PERIOD...WITH SOME FLATTENING OF THE TROUGH OVER THE WEEKEND. TEMPERATURES WILL REMAIN BELOW CLIMATOLOGICAL NORMALS THROUGH THE PERIOD...WITH SOME MODERATION IN TEMPS TOWARD THE WEEKEND. WITH THE LINGERING TROUGH...LOW POPS POSSIBLE THROUGHOUT THE PERIOD. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... A COLD FRONT WILL CONTINUE TO SLIDE SOUTHEAST ACROSS THE REGION THIS AFTERNOON...INTO THIS EVENING. THE BOUNDARY SHOULD CLEAR EASTERN TERMINALS AROUND 03Z. STORMS WHICH FORM ALONG AND AHEAD OF THIS BOUNDARY COULD PRODUCE LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 KNOTS...IN ADDITION TO IFR CONDITIONS. PREVAILING VFR CONDITIONS ARE THEN EXPECTED OVERNIGHT BEHIND THE FRONT. A SERIES OF DISTURBANCES WILL MOVE THROUGH THE REGION TUESDAY THROUGH SATURDAY. WHILE CONDITIONS WILL PREVAIL AT VFR TUESDAY THROUGH SATURDAY...A FEW PERIODS OF IFR TO MVFR WILL BE POSSIBLE IN AND NEAR SHOWERS AND STORMS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 16, 1:16 PM EDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 116 PM EDT MON JUN 16 2008 OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021>023-041-171730- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL- WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 116 PM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ...SEVERE WEATHER POSSIBLE TODAY... SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ007>009-013>016-020>023-029>032-171730- GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA- BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE- FAYETTE- 116 PM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ...SEVERE WEATHER POSSIBLE TODAY... SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUSE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 16, 3:07 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 307 PM EDT MON JUN 16 2008 OHZ049-050-059-162000- BELMONT OH-HARRISON OH-JEFFERSON OH- 307 PM EDT MON JUN 16 2008 ...THUNDERSTORMS... STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...BELMONT...HARRISON AND JEFFERSON... AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER FLUSHING...MOVING EAST AT 40 MPH. THESE STORMS WILL PRODUCE HAIL...WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL HEAVY ENOUGH TO CAUSE PONDING OF WATER ON ROADS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ADENA...BARKCAMP STATE PARK...BARNESVILLE...BETHESDA AND FLUSHING KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY AFTERNOON FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.
Local storm report, Jun 16, 3:23 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG ROWLESBURG 39.35N 79.68W
06/16/2008 PRESTON WV EMERGENCY MNGR
TRAILER HOME DAMAGE BY STRONG WINDS...BLOWN OFF ITS
FOUNDATION.
&&
JDARNLEYLocal storm report, Jun 16, 3:41 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL SARVER 40.73N 79.73W
06/16/2008 E0.75 INCH BUTLER PA TRAINED SPOTTER
&&
JDARNLEYLocal storm report, Jun 16, 3:55 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 4 NW GLEN CAMPBELL 40.85N 78.89W
06/16/2008 E1.00 INCH INDIANA PA TRAINED SPOTTER
&&
JDARNLEYLocal storm report, Jun 16, 3:57 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL SHADYSIDE 39.97N 80.75W
06/16/2008 E0.88 INCH BELMONT OH AMATEUR RADIO
&&
JDARNLEYLocal storm report, Jun 16, 4:10 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL WEXFORD 40.63N 80.05W
06/16/2008 E0.75 INCH ALLEGHENY PA TRAINED SPOTTER
&&
JDARNLEYThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:32 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson, Venango | 43 min |
| Jun 16, 1:43 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson | 62 min |
| Jun 16, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 31 min |
| Jun 16, 2:41 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 49 min |
| Jun 16, 3:08 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Mercer, Venango | 37 min |
| Jun 16, 3:27 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Westmoreland | 48 min |
| Jun 16, 3:29 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 31 min |
| Jun 16, 3:56 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver | 49 min |
| Jun 16, 4:16 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 44 min |
| Jun 16, 4:37 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 3 hr |
| Jun 16, 4:50 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 40 min |
| Jun 16, 5:08 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jun 16, 5:19 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Indiana, Westmoreland | 72 min |
| Jun 16, 5:57 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 33 min |
| Jun 16, 6:51 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 39 min |
| Jun 16, 7:04 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 41 min |
| Jun 16, 7:29 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington, Westmoreland | 46 min |
| Jun 16, 7:33 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.